Texas, 2017Tropical Storm and Storm Surge in Texas, August 26 to 31, 2017
August 26 to 31, 2017 · NWS LCH · 11 events in 6 counties and zones
Harvey moved across the Gulf of Mexico into the central Texas Coast during the last week of August. After the initial landfall, the cyclone moved back into the gulf a couple days later and then made another landfall in Southwest Louisiana during the morning of the 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 20
- Injuries
- 1
- Property damage
- $5.3 billion
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Harvey moved across the Gulf of Mexico into the central Texas Coast during the last week of August. After the initial landfall, the cyclone moved back into the gulf a couple days later and then made another landfall in Southwest Louisiana during the morning of the 30th. The first rains from the system moved across the region during the afternoon of the 25th and finally ended during the morning of September 1. One to 5 feet of rain fell across Southeast Texas during the week which in some cases was slightly more than a normal yearly rainfall total. Widespread flooding occurred and a new rainfall record was set regarding the total for a tropical cyclone in the United States.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 26, 11:59 AM CST, 31 minutes earlier.
Area forecast discussion, Aug 26, 11:59 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1259 PM CDT Sat Aug 26 2017
.UPDATE...
Updated grids/zones for newly-issued Tornado Watch #468, in effect
until 07z/02L tonight. This watch replaces WW467 issued earlier.
Jasper and Newton Counties were included in this watch although
the threat for severe weather is mainly confined to the srn
portions of these counties.
25
&&
.PREV DISCUSSION... /issued 1232 PM CDT Sat Aug 26 2017/
DISCUSSION...
26/18Z TAF Issuance.
AVIATION...
Rainbands from Hurricane Harvey will continue to impact western
portions of the fcst area today with more sctd convection acrs
eastern areas. The greatest impacts will be to the BPT terminal
where activity will be a little more persistent over the next 24
hours with periods of +SHRA, MVFR/IFR cigs and vsbys, and wind
gusts to 30 KT. Expect ocnl heavy showers or storms at LCH this
aftn with activity diminishing some during the evening, while
further east convection should remain sctd. The primary impacts
with any convection will be wind gusts to 25-30 KT, +SHRA and
MVFR/IFR conditions. Outside of this activity, VFR conditions will
prevail with easterly winds around 10 KT.
24
PREV DISCUSSION... /issued 1100 AM CDT Sat Aug 26 2017/
DISCUSSION...
Regional 88Ds show scattered convection along the outer fringes of
Hurricane Harvey...now meandering across the cntl TX coastal plain
near KVCT...developing and moving nwwd across primarily swrn 1/2
of the forecast area. Meanwhile a rather impressive feeder band is
noted just to our west, producing ridiculous 3+ in/hour rainfall
rates. This band appears to be drifting slowly ewd toward our wrn
zones...POPs were already categorical across much of the area, but
nudged them up to 100 to account for this ewd drift.
Quick note to users across sern TX/swrn LA...FFA will be expanded
with the afternoon forecast package (details to come later).
Elsewhere inherited grids/zones look good as is.
Update out shortly.
25
PREV DISCUSSION... /issued 719 AM CDT Sat Aug 26 2017/
AVIATION...A weakening Hurricane Harvey will meander over
southeast Texas for the next several days. This will maintain
considerable rains for the area, especially southeast Texas and
southwest Louisiana. Have transitioned BPT and LCH from early TEMPO
groups for SHRA into prevailing through the remainder of the day.
Will carry tempo groups for SHRA only at AEX, LFT and ARA through
the afternoon during max heating. MVFR sky cover will be common
for BPT, while the remaining sites should prevail within VFR.
23
PREV DISCUSSION... /issued 534 AM CDT Sat Aug 26 2017/
DISCUSSION...
Harvey moved onshore last night along the central Texas coast.
Latest radar has Harvey moving slowly inland. The outer bands of
Harvey are moving through southeast Texas counties of Jefferson...
Hardin and Orange with some showers noted in southern Louisiana
on the very extreme fringe. Tides along the coast have been
running about a foot or two above normal and a Coastal Flood
Advisory will continue as winds will pile up waters along the
coast and into the bays over the weekend.
The movement of Harvey today and into tomorrow... meandering might
be the best way to describe the movement that is expected. Since
the storm is inland winds have dropped to around 100 mph. Rains
will be heavy at times today and into tomorrow as bands sweep out
of the gulf and rapidly across the region. Heaviest rains are
expected though down along the central Texas coast and into the
Houston area.
This event will continue to be very slow in its evolution with
flooding the main issue for southeast Texas and portions of
southwest Louisiana.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 87 73 82 70 / 60 50 70 60
LCH 83 75 81 72 / 90 70 80 80
LFT 88 75 85 72 / 80 50 80 80
BPT 80 76 79 73 / 100 80 90 80
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory until 10 AM CDT Sunday for LAZ052>054-073-
074.
TX...Coastal Flood Advisory until 10 AM CDT Sunday for TXZ215.
Flash Flood Watch through Tuesday evening for TXZ201-215-216-261-
262.
GM...Small Craft Advisory until 1 PM CDT Sunday for GMZ450-452-455-
470-472-475.
Small Craft Exercise Caution through Sunday afternoon for GMZ430-
432-435.
&&
PUBLIC...04Hazardous weather outlook, Aug 26, 4:18 AM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
518 AM CDT Sat Aug 26 2017
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
271030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
518 AM CDT Sat Aug 26 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
Harvey made landfall last night and has moved inland very slowly.
The majority of the rainbands continue across the central Texas
coast with this region this morning getting brushed but the outer
bands. A Tornado Watch continues for Jefferson... Hardin... and
Orange counties in southeast Texas. Rains will continue through
the day and into tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Harvey is expected to bring bands of showers and isolated
thunderstorms across the region through the weekend and into next
week. Rainfall will be heavy at times and flooding of some
locations is expected.
.SPOTTER INFORMATION STATEMENT...
GMZ430-432-435-450-452-455-470-472-475-271030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
518 AM CDT Sat Aug 26 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Small Craft Advisory is in effect through tomorrow as winds and
waves will continue from Hurricane Harvey. Stronger winds should
be expected in the offshore waters where waves heights will range
from 7 to 10 feet. Storms will move from the southeast to the
northwest.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong winds and heavy seas along with rains will be the main
issue in the coastal waters as Harvey moves around the central
Texas coast through the rest of the weekend and into next week.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Aug 26, 11:36 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1236 PM CDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TORNADO HACKBERRY 29.97N 93.43W
08/26/2017 CAMERON LA EMERGENCY MNGR
CAMPER ON ITS SIDE. ONE STRUCTURE WITH A TORN ROOF. NO
INJURIES.
&&
SWARTHENSpecial weather statement, Aug 26, 12:21 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
121 PM CDT SAT AUG 26 2017
LAZ032-033-043-261845-
Acadia LA-St. Landry LA-Evangeline LA-
121 PM CDT SAT AUG 26 2017
...SPECIAL WEATHER STATEMENT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawtell, or near Church Point, moving north at 35 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Opelousas, Ville Platte, Church Point, Sunset, Washington, Lawtell,
Whiteville, Swords, Prairie Ronde, Indian Lake, Grand Prairie and
Chicot State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3038 9207 3039 9228 3080 9235 3080 9201
TIME...MOT...LOC 1821Z 182DEG 28KT 3047 9217
Jones
Event by event
6 flash flood, 2 flood, 1 storm surge/tide, 1 tropical storm, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Orange
- When
- August 26, 12:30 PM CST to August 30, 4:00 PM CST
- Where
- Orange County, 17.67 mi SSW of Bridge City to 0.78 mi SSW of Rose City
- Cause
- Heavy Rain / Tropical System
- Deaths
- 10 direct, 0 indirect
- Property damage
- $1.5 billion
- Reported by
- Emergency Manager
- Coordinates
- 29.776, -93.937
Widespread 30 to 50 inches of rainfall fell across Orange County during Harvey. This resulted in 27,742 homes being flooded. The hardest hit areas were Orange, Vidor, Orangefield, Pine Forest, West Orange, Rose City, Mauriceville, Rose City, and Lake View. Record crests occurred on the lower Neches and Cow Bayou. The Sabine River was at its highest level since Hurricane Ike in 2008. Water covered and closed portions of Interstate 10 in the county. Only 1 home was reported not flooded in Rose City and the community's drinking water was interrupted for near a month. 10 people perished during the event with 2 of them being from electrocution in a flooded home.
Flash Flood, Jefferson
- When
- August 27, 7:12 AM CST to August 30, 4:00 PM CST
- Where
- Jefferson County, 2.25 mi NNE of Griffing to 14.08 mi SSW of Hamshire
- Cause
- Heavy Rain / Tropical System
- Deaths
- 5 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $3.0 billion
- Reported by
- Emergency Manager
- Coordinates
- 29.781, -93.938
Widespread and long duration rainfall produced a storm total rainfall over 40 inches across a large portion of the county. The highest rainfall totals in Jefferson County were 60.58 inches 1.5 mile southwest of Nederland and 60.54 inches 1.3 mile north of Groves. This resulted in over 64,000 homes being flooded. The hardest hit areas were Port Arthur, Groves, Bevil Oaks, Hamphire, Fannet, China, and northeast Beaumont. Several refineries in the county also received floodwaters and were offline for an extended period. City and county infrastructure was also damaged with water pumps and treatment plants being inundated. Record crests were observed along Pine Island and the lower Neches. 5 deaths were reported by flooding.
Flash Flood, Hardin
- When
- August 27, 12:40 PM CST to August 30, 4:00 PM CST
- Where
- Hardin County, 33.16 mi SSE of Loeb to 28.57 mi S of Grayburg
- Cause
- Heavy Rain / Tropical System
- Property damage
- $600 million
- Reported by
- Emergency Manager
- Coordinates
- 29.759, -93.915
Widespread 20 to 40 inches fell across the county which resulted in near 10,000 homes being flooded. Worst hit areas were around Lumberton, Silsbee, Sour Lake, and Kountze. Record flooding occurred on Pine Island Bayou and Village Creek. The second highest crest of the Neches occurred at Evadale. The US Highway 96 bridge near Silsbee collapsed due to the current.
Storm Surge/Tide, Jefferson
- When
- August 27, 8:30 PM CST to August 28, 5:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- C-MAN Station
The storm surge from Harvey went above 3 feet at Texas Point during the evening of the 27th and fell below 3 feet around mid day on the 28th. The tide peaked at 5.03 feet with a surge of 3.49 feet. Minor beach erosion was noted during the event.
Tropical Storm, Jefferson
- When
- August 28, 5:06 AM CST to August 29, 3:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- C-MAN Station
Tropical storm conditions occurred for several hours along the coast of Jefferson County. At Texas Point where the highest winds were recorded peak wind gust of 52 knots occurred during the early morning of the 28th but the highest sustained wind of 42 knots was during the morning of the 29th. Lesser winds were recorded elsewhere, however wind gusts of 35 to 50 knots were common near the coast.
Flash Flood, Tyler
- When
- August 28, 10:53 AM CST to August 30, 4:00 PM CST
- Where
- Tyler County, Chester to 20.11 mi NE of Dam Res
- Cause
- Heavy Rain / Tropical System
- Deaths
- 1 direct, 0 indirect
- Property damage
- $60 million
- Reported by
- Emergency Manager
- Coordinates
- 30.920, -94.600
Harvey produced 20 to 30 inches of rain which flooded 1,730 homes. Major flooding occurred in Warren, Fred, and along the Neches River where it had the 4th highest crest at Town Bluff. 1 death was a result of the flooding.
Flash Flood, Jasper
- When
- August 29, 10:29 PM CST to August 30, 4:00 PM CST
- Where
- Jasper County, 28.28 mi W of Beech Grove to 36.74 mi ESE of Gist
- Cause
- Heavy Rain / Tropical System
- Property damage
- $85 million
- Reported by
- Emergency Manager
- Coordinates
- 30.924, -94.599
Harvey produced 20 to 40 inches of rain across a large portion of Jasper County. This resulted in over 4,000 homes being flooded. Worst hit areas were Kirbyville, Buna, and Weiss Bluff. The Neches River had its second highest crest at Evadale.
Flash Flood, Newton
- When
- August 29, 10:29 PM CST to August 30, 4:00 PM CST
- Where
- Newton County, 6.27 mi SE of Burkeville to 11.02 mi S of Hartburg
- Cause
- Heavy Rain / Tropical System
- Deaths
- 2 direct, 0 indirect
- Property damage
- $45 million
- Reported by
- Emergency Manager
- Coordinates
- 30.945, -93.546
Harvey produced 20 to 40 inches of rain across a large portion of the Newton County. This resulted in near 2,000 homes being flooded. Hardest hit areas were Trout Creek, Call, and along Big Cow Creek and the Sabine River. The Sabine River reached its 3rd, 4th, and 5th highest crests at Deweyville, Bon Weir, and Burkville respectively.
Flood, Jefferson
- When
- August 30, 4:00 PM CST to August 31, 11:59 PM CST
- Where
- Jefferson County, 0.67 mi SSW of Voth to 1.12 mi N of Pine Crest
- Cause
- Heavy Rain / Tropical System
- Reported by
- River/Stream Gage
- Coordinates
- 30.171, -94.185
Record river stages were observed along Pine Island Bayou and the lower Neches during Harvey. This kept lower sections of Jefferson County flooded into early September which included some river side refineries. The high stream flow in the Neches at Beaumont caused an under water natural gas pipeline to rupture. The river also caused a lot of erosion.
Flood, Orange
- When
- August 30, 4:00 PM CST to August 31, 11:59 PM CST
- Where
- Orange County, 5.67 mi S of Rose City to 5.78 mi SW of Bridge City
- Cause
- Heavy Rain / Tropical System
- Reported by
- River/Stream Gage
- Coordinates
- 30.018, -94.046
River levels hit record levels along the lower Neches and the Sabine hit the 2nd highest stage at Orange. This kept water in sections of Orange County into early September.
Thunderstorm Wind, Jasper
- When
- August 30, 10:45 PM CST
- Where
- Jasper County, Jasper
- Measured
- 39 kt (45 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.920, -94.000
Tropical Storm Harvey moved into Cameron Parish with most sustained storm force winds confined to the coastal areas, however wind gusts of 35 to 45 mph were experienced well inland. These gusty winds combined with saturated soils produced conditions that allowed some trees to fall. One fell on a vehicle traveling along FM 777 near Jasper killing 2 occupants. The driver died instantly while the passenger a couple house later.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flash Flood, Orange | 2017-08-30 | 75 | Male | In Water | Direct |
| Flash Flood, Orange | 2017-08-31 | 54 | Male | In Water | Direct |
| Flash Flood, Orange | 2017-08-31 | 55 | Male | In Water | Direct |
| Flash Flood, Orange | 2017-08-30 | 77 | Male | In Water | Direct |
| Flash Flood, Orange | 2017-08-31 | 73 | Female | In Water | Direct |
| Flash Flood, Orange | 2017-08-29 | 82 | Female | In Water | Direct |
| Flash Flood, Orange | 2017-08-30 | 19 | Male | Permanent Home | Direct |
| Flash Flood, Orange | 2017-08-30 | | Male | Permanent Home | Direct |
| Flash Flood, Orange | 2017-08-30 | 87 | Male | Permanent Home | Direct |
| Flash Flood, Orange | 2017-08-28 | 1 | | Permanent Home | Direct |
| Flash Flood, Jefferson | 2017-08-29 | 41 | Female | In Water | Direct |
| Flash Flood, Jefferson | 2017-08-30 | 69 | Male | In Water | Direct |
| Flash Flood, Jefferson | 2017-08-31 | | Female | In Water | Direct |
| Flash Flood, Jefferson | 2017-08-31 | | Female | In Water | Direct |
| Flash Flood, Jefferson | 2017-08-31 | 88 | Female | In Water | Direct |
| Flash Flood, Tyler | 2017-08-29 | 67 | Male | In Water | Direct |
| Flash Flood, Newton | 2017-08-31 | 68 | Male | In Water | Direct |
| Flash Flood, Newton | 2017-08-30 | 61 | Female | Vehicle/Towed Trailer | Direct |
| Thunderstorm Wind, Jasper | 2017-08-31 | 43 | Female | Vehicle/Towed Trailer | Direct |
| Thunderstorm Wind, Jasper | 2017-08-30 | 51 | Male | Vehicle/Towed Trailer | Direct |
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flooding in Florida, August 26 to 29, 20172 deaths · $1.9 million · EF0 · 7 events
- Tornadoes and Storm Surge in Louisiana, August 26 to 31, 2017$75 million · EF2 · 15 events
- Tropical Storm and Flash Flooding in Texas, August 26 to 30, 2017$66 million · 34 events
- Lightning Strike in Alabama, August 26, 20171 death · 5 injured · 1 event
- Hurricane and Flood in Texas, August 26 to 31, 2017$3.1 million · 2 events
- Lightning Strike in Minnesota, August 26, 2017$200,000 · 1 event
- Hail in North Dakota, August 26, 2017$130,000 · 2.5 in hail · 3 events
- Hail and Damaging Winds in Nebraska, August 26 to 27, 2017$27,000 · 2.75 in hail · 8 events
- Wildfire in Idaho, August 26, 2017$30,000 · 1 event
- Hail in South Dakota, August 26, 20172 in hail · 11 events
- Heat in California, August 26 to 31, 20178 events
- Hail in Nebraska, August 26, 20172.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719489, 719342, 719493, 719334, 719341, 719494, 719496, 719497, 720009, 720010, 719740.